MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; TIBIAL INSERT

MEDACTA INTERNATIONAL SA GMK HINGE TOTAL KNEE SYSTEM; TIBIAL INSERT
Model Number 02.09.0420H
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Code Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 08/20/2024
Type of Reportable Event Serious Injury
Event or Problem Description
During a check-up, the insert screw was found unscrewed and migrated.It is unknown if the torque limiting screwdriver was used during primary surgery, performed 10 years ago.The surgeon is considering removing and replacing the screw.
 
Additional Manufacturer Narrative
Batch review performed on 27 aug 2024 lot 101214: (b)(4) items manufactured and released on 06-may-2010.Expiration date: 2015-03-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by medical affairs director 10 years after cemented tka with a semiconstrained device, the insert fixation screw gets loose and exits the seating in the insert.The unscrewing has been progressive, because 5 years before, in 2019, it appeared to be already half-way out.The most likely reason for this event is insufficient torque applied to the screw at index surgery.At that time, the torque-limiting screwdriver was not compulsory in the prescribed surgical technique.Of course other factors may also have played a role, but the manufacturer has been unable to reproduce this type of event in any condition that does not include insufficient torque.Given the position of the screw, removal is strongly recommended: it should be a very light procedure, that can be performed in arthroscopy; leaving the screw in that position may cause damages to the articular surface in case it gets trapped in the joint space, and then require a heavier procedure for the exchange of the compromised components.The function of the system without the safety screw may not be compromised, especially if there is no reason to suspect a significant joint laxity, but if at all possible, repositioning of the screw (or of a new one) is recommended too.
 
Additional Manufacturer Narrative
On 24 september 2024, the branch reported us the correct event description, primary surgery date, product details, and patient's details.All these information have been updated and also the clinical evaluation has been updated.Batch review performed on 10 oct 2024.Lot: 122732ar: (b)(4) items manufactured and released on 20-mar-2014, 17-apr-2014, 16-jun-2014 and 19-dec-2014.Expiration date: 2017-09-30.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event during the period of review.Clinical evaluation performed by r&d project manager about 10 years after cemented tka with a constrained device, the insert fixation screw gets loose and exits the seating in the insert.The unscrewing has been progressive, because 5 years before, in 2019, it appeared to be already half-way out.The most likely reason for this event is insufficient torque applied to the screw at index surgery.Of course other factors may also have played a role, but the manufacturer has been unable to reproduce this type of event in any condition that does not include insufficient torque.Given the position of the screw, removal is strongly recommended: it should be a very light procedure, that can be performed in arthroscopy; leaving the screw in that position may cause damages to the articular surface in case it gets trapped in the joint space, and then require a heavier procedure for the exchange of the compromised components.The function of the system without the safety screw may not be compromised, especially if there is no reason to suspect a significant joint laxity, but if at all possible, repositioning of the screw (or of a new one) is recommended too.Please note: this follow-up report results submitted with 1-day delay as the first follow-up was sent on 24 october 2024 but cnf-based was selected instead of fei-based due to human error, therefore the report failed.The issue was noted the day after on (b)(6) 2024) when verifying the acknowledgments received.
 
Event or Problem Description
During a check-up, the insert screw was found unscrewed and migrated.Primary surgery performed 10 years ago.The surgeon is considering removing and replacing the screw.
 
Event or Problem Description
During a check-up, the insert screw was found unscrewed and migrated.Additional surgery performed at 10 years and 5 months.The surgeon repositioned the same screw with the dynamometric screwdriver and did not revise the liner.
 
Additional Manufacturer Narrative
On (b)(6) 2024: m.Int informed us that the additional surgery was performed.On (b)(6) 2024: we were informed that the liner was not revised.The surgeon used the same screw, checked the threading and tightened it with the dynamometric screwdriver.The event description has been updated accordingly.Furthermore, in the 1st follow-up it was reported due to human error that the clinical evaluation was performed by "r&d project manager".The clinical evaluation was instead performed by the "medical affairs director".

Brand Name
GMK HINGE TOTAL KNEE SYSTEM
Common Device Name
TIBIAL INSERT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key20254284
Report Number3005180920-2024-00744
Device Sequence Number8913330
Product Code KRO
UDI-Device Identifier07630030825224
UDI-Public07630030825224
Combination Product (Y/N)N
Initial Reporter CountrySZ
PMA/510(K) Number
K130299
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/22/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2017
Device Model Number02.09.0420H
Device Catalogue Number02.07.0417SCF
Device Lot Number122732AR
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/20/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date09/19/2024
Supplement Report FDA Received Date10/25/2024
11/22/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/20/2014
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient SexFemale